Availability of Plaquenil

We understand that many patients who take hydroxychloroquine under the trade name of Plaquenil have been told by their pharmacist that it has been 'discontinued'.

The charity, Lupus UK, have carried out some research and issued the following statement:

After speaking with Sanofi-Aventis Medicine's Information Department (the manufacturers of Plaquenil) we have learned that Plaquenil has now been 'de-branded' to generic but that the same formulation of the drug will be available through pharmacies if they order Hydroxychloroquine through Zentiva (the sister company to Sanofi).

If your pharmacist has any difficulty obtaining the Hydroxycloroquine with the same formula from Zentiva the product descriptions is: "HYDROXYCHLOROQUINE SULPHATE (ZENTIVA) 200MG FILM COATED" and the 'PIP number' (Product Code) is 1201730.

If for any reason they cannot find the product on their system they can ring the customer service line on 01483 505515.

6 Replies

oldestnewest
  • Thank you for putting this on, it is most helpful. MaryF

  • Thanks Kate.

    Dave

  • I had started taking plaquenil but the longer I took it the worse I felt. Extreme abdominal pain and various issues resulting from this. My doctor told me if this happens to stop taking it so I have. Are there alternatives?

  • I'm afraid not Wendy. Hydroxychloroquine has two trade names in the UK - Plaquenil and Quinoric and they are virtually made from the same formula now. However, some people find that they have reactions to Quinoric.

    It sounds as though you are one of the unfortunate people who simply can't tolerate hydroxychloroquine.

    Can anyone else on this forum suggest anything for Wendy that they have found useful?

  • Thanks KateH - I am not surprised sadly - I seem to be reaction girl when it comes to some medications. The really bad thing is I was getting pain and fatigue relief from it right from the start. :-(

    W.

  • I am not sure what this means for us in the states. I can only take name brand Plaquenil as the generic caused be awful stomach upset and heartburn - to the point that I stopped taking it and fought with my insurance company to allow the name brand.

You may also like...